Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 164, NWS Des Moines, IA

June 16, 2024Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2024, 1:34 AM CDT for Sac County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2024, 1:34 AM CDT (06:34 UTC)
Expired
Jun 16, 2024, 2:03 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
3.3
Supercell composite
21.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:28 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Some strong to severe thunderstorms remain possible late this afternoon into evening, mainly west with all hazards possible. Although severe threat decreases with eastward extent, heavy rain potential will continue into the night as storms move northeastward with time into Sunday morning.
  • Very warm and humid Sunday and Monday with highs near to in the 90s and heat indices nearing or in the 95-100 degree range at times.
  • Off and on chances for showers and storms later Sunday north and again at times this week. Chances for locally heavy rain or stronger storms will remain at times as well.
Area forecast discussion, Jun 15, 11:28 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1128 PM CDT Sat Jun 15 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Some strong to severe thunderstorms remain possible late
   this afternoon into evening, mainly west with all hazards
   possible. Although severe threat decreases with eastward
   extent, heavy rain potential will continue into the night as
   storms move northeastward with time into Sunday morning.

 - Very warm and humid Sunday and Monday with highs near to in the
   90s and heat indices nearing or in the 95-100 degree range
   at times.

 - Off and on chances for showers and storms later Sunday north and
   again at times this week. Chances for locally heavy rain or
   stronger storms will remain at times as well.

&&

.DISCUSSION...
Issued at 323 PM CDT Sat Jun 15 2024

Rest of Today Through Sunday:

Decaying MCS brought varying amounts of rain to a good portion of
the CWA this morning with some areas seeing a few rounds of showers
or a few storms with lightning as some storms developed just behind
the main line in parts of northern and southern Iowa. By late
morning into midday, clearing started to occur over parts of
southwest Iowa extending back into eastern Nebraska, northwest
Missouri, and northeast Kansas where a prominent outflow boundary
was traversing southward as well.

9Z analysis had the shortwave crossing through central
Nebraska/Kansas with a very slow moving warm front draped through
east central NE into northeast KS with temperatures near to in the
90s with dew points in or near the 70s along the boundary. As
generally expected, temperatures have remained lower through much of
central Iowa so far today thanks to the showers this morning and
lingering cloud cover. In saying this, we still have a few more
hours of peak heating that will allow temperatures to continue to
warm, especially over central to western Iowa where the most
clearing has occurred. Moisture will continue to increase as
well, especially over western Iowa where low to mid-level
moisture transport is highest. Both of these things should
continue to decrease the remaining CAP while also increasing
instability values through the rest of the afternoon hours, as
seen in east central Nebraska where MLCAPEs have climbed to
2000-2500 J/kg. Although it is unlikely we will quite climb that
high in our western area, MLCAPEs may be able to reach or near
1000-2000 J/kg by around 00Z paired with marginal effective bulk
shear of around 25-30 knots. All this being said, there remains
a window for some strong to severe storms tonight. The most
favorable area appears to be just outside of our CWA, but cannot
completely rule out potential for a few supercells to reach our
area bringing a large hail or tornado threat initially, with
damaging wind gusts also a concern as well. Some hi- res
guidance continues to kick off some near-severe gusts as storms
congeal and move into west central Iowa, but overall uncertainty
remains high in how the event will play out and overall
severity of storms as they move into our CWA with most guidance
suggesting a weakening trend as storms move into central Iowa.

Although storms are expected to weaken with time tonight, showers
and storms continue to fester through much of the overnight not
ending until Sunday morning in the east thanks in part to the LLJ.
Pwats of 1.5-2" with favorable warm cloud depths will keep a heavy
rain threat going through the night with rain amounts of 1-2" and
isolated 2-3+" possible for areas that receive repeated rounds of
storms.

Behind the morning showers moving out, increasing heat and humidity
will be the main story on Sunday as temperatures reach near to into
the 90s and heat indices top out in the upper 90s in many areas
central to south on Sunday afternoon. Extent of heat may depend on
how fast any lingering cloud cover moves out, with additional cloud
cover possible in northern Iowa later in the day, potentially
helping to keep temperatures north down slightly. The aforementioned
warm front boundary to the southwest today will lift through the
rest of the area tonight stalling out to the north tomorrow.
Multiple rounds of storms are possible to the north Sunday night
that we will have to continue to monitor. Guidance remains uncertain
in if any storms will dive far enough south into Iowa but will
continue to monitor trends as some potential for stronger
storms could exist if they propagate far enough south. SPC's Day
2 Marginal to Slight Risk captures this potential.

Beyond Sunday, Iowa will be between an amplifying ridge over the
eastern U.S. and a digging trough over the northwest U.S. Hot
and humid conditions will continue to start the week as
temperatures on Monday remain in the upper 80s to 90s with heat
indicies well into the 90s again. Little relief is expected at
night with lows in the 70s, which may challenge some high
minimum temperature records on Monday and/or Tuesday morning.
There will also be multiple opportunities for additional storms
this week, notably Tuesday into Wednesday as the front stalled
out up north dives back south. Winds will also be breezy through
the next several days which may help mitigate some of how the
heat feels. Uncertainty increases again later in the week with
additional details on any storm threats to come.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 1128 PM CDT Sat Jun 15 2024

Showers and storms are moving through central Iowa with the
highest confidence in any thunder being at FOD, MCW, and DSM in
the next few hours. Confidence in any impacts at OTM remains too
low for any inclusion of any mention at this time. As for low
level wind shear, it remains possible tonight, but with it being
so spurious have left out mentions. After the precipitation
activity departs Sunday morning, it is looking like a period of
VFR conditions with breezy south winds persisting through the
day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KCM
AVIATION...Ansorge
Hazardous weather outlook, Jun 15, 2:43 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
243 PM CDT Sat Jun 15 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
243 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A threat of strong to severe storms develops later this afternoon
and evening, mainly over western areas of Iowa, west of Interstate
35. Large hail, damaging winds, and a few tornadoes are possible
in addition to locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat and humidity builds early next week with hot temperatures
with daily highs in the 90s and overnight lows only dropping into
the 70s Sunday through Tuesday. The heat index may top 100
degrees at times.

Additional strong to severe storms and locally heavy rainfall are
possible in far northern Iowa Sunday night. Periodic chances for
storms continue through much of next week, however the threat of
severe weather is uncertain and will need to be further evaluated
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this afternoon and evening.

In the hours before

Special weather statement, Jun 15, 9:55 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
955 PM CDT Sat Jun 15 2024

IAZ058>060-071>073-081>084-092>095-160430-
Guthrie-Dallas-Polk-Adair-Madison-Warren-Adams-Union-Clarke-Lucas-
Taylor-Ringgold-Decatur-Wayne-
Including the cities of Guthrie Center, Panora, Bayard, Casey,
Perry, Waukee, Adel, Des Moines, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market,
Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston
955 PM CDT Sat Jun 15 2024

...Gusty Winds up to around 50 mph Possible with Rain Showers and
Storms...

WHAT...Brief gusty winds up to 50 mph may be experienced.

WHERE...Portions of southwestern into south central Iowa.

WHEN...Through 1130 PM.

IMPACTS...Small branches may be damaged and loose objects may be blown
around.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building.

Dodson
Special weather statement, Jun 15, 10:40 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1040 PM CDT Sat Jun 15 2024

IAZ048>050-061-062-074-075-085-086-096-097-160500-
Story-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe-
Wapello-Appanoose-Davis-
Including the cities of Ames, Marshalltown, Tama, Toledo, Traer,
Dysart, Gladbrook, Newton, Grinnell, Pella, Knoxville, Oskaloosa,
Albia, Ottumwa, Centerville, and Bloomfield
1040 PM CDT Sat Jun 15 2024

...Gusty Winds up to around 50 mph Possible with Rain Showers and
Storms...

WHAT...Brief gusty winds up to 50 mph may be experienced.

WHERE...Portions of southern and central Iowa.

WHEN...Through Midnight.

IMPACTS...Small branches may be damaged and loose objects may be blown
around.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building.

Dodson
Special weather statement, Jun 15, 11:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1124 PM CDT Sat Jun 15 2024

IAZ060-073-083-084-094-095-160530-
Polk-Warren-Clarke-Lucas-Decatur-Wayne-
Including the cities of Des Moines, Indianola, Norwalk, Carlisle,
Osceola, Chariton, Lamoni, Leon, Corydon, Seymour, Allerton,
and Humeston
1124 PM CDT Sat Jun 15 2024

...Gusty Winds up to around 50 mph Possible with Rain Showers and
Storms...

WHAT...Brief gusty winds up to 50 mph may be experienced.

WHERE...Portions of south central Iowa.

WHEN...Through 1230 AM.

IMPACTS...Small branches may be damaged and loose objects may be blown
around.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:18 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.